Alert archive / Kentucky / Flash Flood Warnings in 2019
Flash Flood Warning 4, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at May 31, 2019, 4:55 PM EDT for Estill County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2019, 4:55 PM EDT (20:55 UTC)
- Expired
- May 31, 2019, 8:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Estill County, KY
The radar
The Jackson,KY radar (KJKL), 65 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.9 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 579 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 744 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted.
998
WGUS53 KJKL 312055
FFWJKL
KYC065-010000-
/O.NEW.KJKL.FF.W.0004.190531T2055Z-190601T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
455 PM EDT Fri May 31 2019
The National Weather Service in JACKSON KY has issued a
* Flash Flood Warning for...
West central Estill County in east central Kentucky...
* Until 800 PM EDT.
* At 454 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Irvine, Ravenna, Sandhill, South Irvine, Rice Station, Kings
Station, West Irvine, Calloway Crossing, Winston, Wisemantown,
Weedon and Witt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3771 8395 3765 8396 3767 8410 3768 8410
3770 8409 3774 8410 3775 8408
$$
KAS1 follow-up statement
299
WGUS73 KJKL 312215
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
615 PM EDT Fri May 31 2019
KYC065-010000-
/O.CON.KJKL.FF.W.0004.000000T0000Z-190601T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Estill KY-
615 PM EDT Fri May 31 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR
WEST CENTRAL ESTILL COUNTY...
At 615 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to three inches of rain have already
fallen. Flash flooding is expected to begin shortly.
Some locations that will experience flooding include...
Irvine, Ravenna, Sandhill, South Irvine, Rice Station, Kings Station,
West Irvine, Calloway Crossing, Winston, Wisemantown, Weedon and
Witt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3771 8395 3765 8396 3767 8410 3768 8410
3770 8409 3774 8410 3775 8408
$$
KASWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at May 31, 4:00 PM EDT, 55 minutes earlier.
Area forecast discussion, May 31, 4:00 PM EDT, 55 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 400 PM EDT Fri May 31 2019 .SHORT TERM...(This evening through Saturday night) Issued at 400 PM EDT FRI MAY 31 2019 An upper level low is currently moving across northeastern KY in west northwest flow. An upper level ridge is anchored across the Gulf of Mexico with ridging extending north into portions of the Southern Rockies. Further northwest, a shortwave trough is moving through the Dakotas. Another upper level feature of note is an upper level low moving across central Canada. At the surface, a weak surface low is moving through the Appalachians with a weak cold front pushing through the southeastern portion of the area. A baroclinic zone is in place from the Maritimes into portions of the Great Lakes and then west into the Great Lakes to the Northern Plains. Multiple surface was are moving east along this boundary though the main surface low developing over the Dakotas will become the primary low. This evening and tonight, the upper low will move east across the Appalachians and into VA before reaching the Atlantic toward dawn. Convection should be on the wane through sunset. However, until then as the upper level low passes the freezing levels and WBZ have lowered toward 9kft AGL. Hail generally up to 1 inch in diameter or less and strong winds will remain possible for the first few hours of the period. Slightly drier air will advect into the area from the west later this evening and tonight as surface high pressure over the Arklatex to MS Valley region builds into the OH Valley. Upper level height rises are also expected. In the wake of recent rainfall this should set the stage for fog or low stratus development late tonight into early on Saturday. There remains uncertainty as to which is favored and at this point, both are in the forecast. It is conceivable that some dense fog may develop, but confidence was not high enough to include any just yet. Lows tonight should be cooler than recent nights in the mid to upper 50s. High pressure at the surface and mid and upper level ridging should generally keep the region capped during the day on Saturday. However, ahead of the approaching shortwave trough some height falls should occur late in the day possibly leading to isolated activity in the northwest. Additional isolated convection could occur in the higher terrain near the VA border. The upper level low now over central Canada will reach the northern Great Lakes at the end of the period with an associated shortwave trough to the south approaching the OH Valley. Surface low pressure should precede the upper system reaching southwest Ontario on Saturday night with the trailing cold entering the OH Valley. Isolated to scattered convection will be possible, mainly late on Saturday night. .LONG TERM...(Sunday through Friday) Issued at 350 PM EDT FRI MAY 31 2019 The long term discussion will be issued shortly. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) ISSUED AT 215 PM EDT FRI MAY 31 2019 An upper level low moving across the area will lead to scattered showers and thunderstorms through around 0Z. Locations directly affected will experience brief MVFR to as low as IFR CIGS and or vis. Outside of the convection, VFR should prevail through around 3Z. Then stratus and or fog is expected to develop and affect the area with some IFR and MVFR vis and or cigs, with this improving to VFR in all locations by 14Z. Winds will be mainly be 10kt from the west to southwest for most of the period, though any outflow winds could reach 30kt. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JP LONG TERM...HAL AVIATION...JP
Hazardous weather outlook, May 31, 4:24 PM EDT, 31 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 424 PM EDT Fri May 31 2019 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-011100- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 424 PM EDT Fri May 31 2019 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...This evening and tonight. Thunderstorms are possible this evening. The strongest of these will be capable of gusty winds, small hail, and locally heavy rain. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms are possible at times from Saturday afternoon through Sunday evening, and again from late Tuesday night through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. JP/HAL
In the hours before
Special weather statement, May 31, 4:07 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service JACKSON KY
407 PM EDT Fri May 31 2019
KYZ058-111-312030-
Lee-Estill-
407 PM EDT Fri May 31 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ESTILL AND WESTERN LEE
COUNTIES...
At 407 PM EDT, a strong thunderstorm was located over South Irvine,
or over Irvine, moving east at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Irvine, Ravenna, Sandhill, Willow Tree, Rice Station, Kings Station,
Pinnacle, Whynot, Shade, Blackburn, Calloway Crossing, Old Landing,
Patsey, Cobhill, Wisemantown, Weedon, Leighton, Drip Rock, Witt and
Willow Shoals.
LAT...LON 3772 8372 3771 8370 3749 8381 3750 8385
3752 8387 3752 8388 3757 8394 3758 8396
3758 8399 3765 8410 3775 8404
TIME...MOT...LOC 2007Z 292DEG 18KT 3767 8399
DJSpecial weather statement, May 31, 4:16 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service JACKSON KY
416 PM EDT Fri May 31 2019
KYZ113-115-118-312045-
Perry-Knott-Letcher-
416 PM EDT Fri May 31 2019
...A STRONG THUNDERSTORM WILL AFFECT LETCHER...EAST CENTRAL PERRY AND
SOUTHWESTERN KNOTT COUNTIES...
At 416 PM EDT, a strong thunderstorm was located over Arminta, or 10
miles west of Whitesburg, moving east at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Whitesburg, Letcher, Jenkins, Fleming-Neon, Vicco, Blackey, Winters,
Cody, Horn, Oscaloosa, Van, Colly, Isom, Premium, Cromona, Trailer,
Payne Gap, Sergent, Lester and Redfox.
LAT...LON 3708 8311 3723 8307 3722 8259 3721 8259
3717 8260 3712 8272 3709 8273 3708 8272
3707 8273 3705 8272 3701 8279 3700 8283
TIME...MOT...LOC 2016Z 281DEG 26KT 3715 8302
DJLocal storm report, May 31, 4:21 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
421 PM EDT FRI MAY 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 1 S BOONEVILLE 37.46N 83.68W
05/31/2019 E0.75 INCH OWSLEY KY 911 CALL CENTER
&&
JCARICOLocal storm report, May 31, 4:25 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
425 PM EDT FRI MAY 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM HAIL NNW LOCUST BRANCH 37.59N 84.07W
05/31/2019 E0.75 INCH ESTILL KY FIRE DEPT/RESCUE
TIME IS RADAR ESTIMATED.
&&
JPSpecial weather statement, May 31, 4:27 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service JACKSON KY
427 PM EDT Fri May 31 2019
KYZ114>117-312100-
Clay-Perry-Owsley-Leslie-
427 PM EDT Fri May 31 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN OWSLEY...
NORTHWESTERN LESLIE...WEST CENTRAL PERRY AND NORTHEASTERN CLAY
COUNTIES...
At 426 PM EDT, a strong thunderstorm was located over Trixie, or 10
miles south of Booneville, moving southeast at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Hyden, Mistletoe, Dryhill, Shoal, Kaliopi, Newfound, Confluence,
Whoopflarea, Mosley Bend, Thousandsticks, Buckhorn Lake S.P., Thomas,
Jacks Creek, Hosea, Saul, Sizerock, Trixie, Toulouse, Taff and Teges.
LAT...LON 3732 8377 3739 8373 3734 8354 3733 8354
3734 8352 3727 8327 3709 8337
TIME...MOT...LOC 2026Z 296DEG 26KT 3732 8368
DJLocal storm report, May 31, 4:33 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
433 PM EDT FRI MAY 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM FLOOD 4 NNE VIRGIE 37.38N 82.56W
05/31/2019 PIKE KY PUBLIC
WATER OVER THE ROAD ON PETERS BRANCH.
&&
KASThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 9:53 PM EDT | Special Weather Statement | JKL | Knox | 37 min |
| May 31, 12:38 PM EDT | Special Weather Statement | JKL | Fleming | 22 min |
| May 31, 1:30 PM EDT | Special Weather Statement | JKL | Martin | 15 min |
| May 31, 1:33 PM EDT | Special Weather Statement | JKL | Owsley | 27 min |
| May 31, 1:34 PM EDT | Special Weather Statement | JKL | Wolfe | 41 min |
| May 31, 1:40 PM EDT | Special Weather Statement | JKL | Bath | 35 min |
| May 31, 1:50 PM EDT | Special Weather Statement | JKL | Powell | 25 min |
| May 31, 2:16 PM EDT | Areal Flood Advisory | JKL | Bath, Menifee, Montgomery | 3 hr |
| May 31, 2:20 PM EDT | Flash Flood Warning | JKL | Menifee, Montgomery | 3 hr |
| May 31, 2:22 PM EDT | Special Weather Statement | JKL | Pike | 53 min |
| May 31, 2:40 PM EDT | Special Weather Statement | JKL | Lee | 35 min |
| May 31, 2:45 PM EDT | Special Weather Statement | JKL | Powell | 30 min |
| May 31, 3:01 PM EDT | Special Weather Statement | JKL | Floyd | 29 min |
| May 31, 3:11 PM EDT | Special Weather Statement | JKL | Estill | 34 min |
| May 31, 3:23 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Pike | 37 min |
| May 31, 3:27 PM EDT | Special Weather Statement | JKL | Perry | 33 min |
| May 31, 3:32 PM EDT | Severe Thunderstorm Warning | JKL | Leslie, Perry | 28 min |
| May 31, 3:46 PM EDT | Special Weather Statement | JKL | Lee | 29 min |
| May 31, 3:52 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Lee, Owsley | 38 min |
| May 31, 4:03 PM EDT | Areal Flood Advisory | JKL | Floyd, Pike | 3 hr |
| May 31, 4:07 PM EDT | Special Weather Statement | JKL | Estill | 23 min |
| May 31, 4:16 PM EDT | Special Weather Statement | JKL | Letcher | 29 min |
| May 31, 4:24 PM EDT | Areal Flood Advisory | JKL | Estill | 3 hr |
| May 31, 4:27 PM EDT | Special Weather Statement | JKL | Clay | 33 min |
| May 31, 5:13 PM EDT | Special Weather Statement | JKL | Letcher | 32 min |
Nearby
Flash Flood Warnings in Kentucky, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.